New Mexico, 2018High Wind in New Mexico, December 30 to 31, 2018
December 30 to 31, 2018 · NWS MAF · 1 event in 1 county or zone
An upper level storm system moved through West Texas and Southeast New Mexico resulting in high winds in the Guadalupe Mountains, as well as the Davis and Apache Mountains above 5000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved through West Texas and Southeast New Mexico resulting in high winds in the Guadalupe Mountains, as well as the Davis and Apache Mountains above 5000 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 9:26 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 30, 9:26 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1026 PM CST Sun Dec 30 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
West winds are starting to increase in wake of the mid-level
trough and by around 08Z the winds at most TAF sites will be
above 10kts, stronger at CNM. Winds will trend down by mid
afternoon and the Arctic cold front will start to move into HOB
around 03Z and probably before 06Z at MAF.
&&
.PREV DISCUSSION... /issued 605 PM CST Sun Dec 30 2018/
UPDATE...
Forecast update has been sent to increase PoPs and move them back
west as showers and isolated storms are currently developing
across the Big Bend. Will also add a chance for snow to mix in
over the Chisos Mountains where temperature are already in the mid
30's. This area could see a wet half inch to an inch.
PREV DISCUSSION... /issued 518 PM CST Sun Dec 30 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
MVFR CIGS remain only at FST and we expected CIGS to dissipate
there around 01Z-02Z. Otherwise radar shows -SHRA about 45nm sw
of FST, moving n-ne. As such have opted to include a TEMPO -SHRA
between 01Z-04Z. Westerly surface gradient does tighten overnight
in response to surface low INVOF the Panhandle with west winds
through mid afternoon.
PREV DISCUSSION... /issued 211 PM CST Sun Dec 30 2018/
DISCUSSION...
A strong upper trough moving across NM into W TX tonight with a
secondary one coming down across the Great Basin Monday. This next
trough becomes a cut off low near 4 Corners region Tuesday rolling
into the area Wednesday. The upper ridge starts building in from
the west Thursday and continues through the rest of the week
bringing mild wx to the region.
Clouds over the east have held down daytime temperatures. Normal
highs this time of year for the Permian Basin are in the upper
50s. A cold front moves down Tuesday... will be a cold day with
highs in the 20s north... 30s central... with 40s and 50s south.
Temps remain cold Wednesday in the 30s then begin to recover
Thursday and Friday as 50s return. By the weekend highs expected
to be back into the 60s. Lows generally in the 20s and 30s.
Strong wind aloft associated with the upper trough will result in
high wind across the mountains. Have a High Wind Warning already in
effect late tonight and Monday for the Guadalupe and Davis
Mountains... this still looks on track.
As far as precip could see some showers tonight SE but expect most
will be east of the area. Also have a low chance of snow NW Tuesday
and Wednesday but not expecting much from it at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 34 58 24 33 / 30 0 0 0
Carlsbad 30 57 25 32 / 10 0 0 10
Dryden 34 66 33 49 / 40 0 0 0
Fort Stockton 35 63 29 39 / 20 0 0 0
Guadalupe Pass 28 46 25 29 / 10 0 0 10
Hobbs 28 55 21 30 / 10 0 0 0
Marfa 26 56 24 50 / 20 0 0 0
Midland Intl Airport 34 59 25 34 / 20 0 0 0
Odessa 33 59 25 34 / 20 0 0 0
Wink 31 60 25 36 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST Monday for Guadalupe Mountains
of Eddy County.
TX...High Wind Warning until 3 PM CST /2 PM MST/ Monday for
Davis/Apache Mountains Area-Guadalupe Mountains.
&&Hazardous weather outlook, Dec 30, 1:02 PM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CST Sun Dec 30 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
202 PM CST Sun Dec 30 2018 /102 PM MST Sun Dec 30 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
High winds are expected to develop tonight across the Guadalupe
Mountains and the higher terrain of the Davis/Apache Mountains, where
a High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A High Wind Warning will remain in effect for the Guadalupe
Mountains and the higher terrain of the Davis/Apache Mountains until
Monday afternoon.
Otherwise, wintry precipitation looks to return to portions of
southeastern New Mexico, and potentially isolated areas in West
Texas, Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- December 30, 11:13 PM MST to December 31, 6:13 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in South Dakota, December 30 to 31, 201819 events
- Winter Storm and Extreme Cold in Minnesota, December 30 to 31, 201812 events
- Heavy Snow in Arizona, December 30 to 31, 20189 events
- Winter Storm in Wyoming, December 30 to 31, 20186 events
- High Wind in California, December 30 to 31, 201856 kt wind · 6 events
- Heavy Snow in Minnesota, December 30 to 31, 20185 events
- High Wind in Texas, December 30 to 31, 201858 kt wind · 5 events
- Winter Storm in Montana, December 30 to 31, 20184 events
- Winter Weather in Utah, December 30 to 31, 20183 events
- Flooding in South Carolina, December 30, 20182 events
- High Wind in Montana, December 30, 201850 kt wind · 1 event
- Winter Storm in Wyoming, December 30 to 31, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796236.